Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 169, NWS Midland/Odessa, TX

June 21, 2002Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 21, 2002, 2:16 AM CDT for Culberson County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2002, 2:16 AM CDT (07:16 UTC)
Expired
Jun 21, 2002, 2:45 AM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 207 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 7.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
4291 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 210716
SVRMAF
TXC109-210745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 AM CDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CULBERSON COUNTY IN WEST TEXAS

* UNTIL 245 AM CDT

* AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 3 MILES EAST OF VAN HORN. MOVEMENT WAS 
  NORTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  VAN HORN AND PLATEAU
  PERSONS ON INTERSTATE 10

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH 
THIS STORM.  INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. 
MOVE INDOORS.

LAT...LON 3113 10488 3093 10487 3094 10452 3114 10455

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM CDT, 12 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 2:00 PM CDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU JUN 20 2002

RIDGE ALOFT AND WARM TEMPERATURES TO REMAIN ANCHORED ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO INTO EARLY NEXT WEEK.  SURFACE
DEWPOINTS AOA 60F EXTENDING WESTWARD TO THE DAVIS AND GUADALUPE
MOUNTAINS WITH AMPLE INSTABILITY PER KMAF MORNING SOUNDING RESULTING
IN ISOLATED STORMS EARLY THIS AFTERNOON ACROSS JEFF DAVIS COUNTY.
CONVECTION IS BEING ENHANCED BY A WEAK UPPER LEVEL SHORTWAVE MOVING
ACROSS NEW MEXICO ALONG WESTERN PERIPHERY OF UPPER RIDGE PER CURRENT
WATER VAPOR IMAGERY.  DUE TO INSTABILITY AND WEAK WINDS ALOFT...
EXPECT A FEW LATE AFTERNOON/EVENING STORMS TO SLOWLY DRIFT OFF THE
EASTERN SLOPES OF THE GUADALUPE AND DAVIS MOUNTAINS AND BRIEFLY PULSE
TO NEAR SEVERE WITH STRONG DOWNDRAFTS AND SOME HAIL PRIOR TO
WEAKENING AROUND SUNSET.

THETA-E RIDGE TO SHIFT WEST OF THE AREA ON FRIDAY AND SATURDAY...THEN
DRIFT EASTWARD ACROSS WEST TEXAS EARLY NEXT WEEK.  THIS WILL RESULT
IN A SLIGHT COOLING OF MAX TEMPS ON FRIDAY AND SATURDAY...WITH THE
RETURN TO 30+C 850MB TEMPERATURES AND SOME TRIPLE DIGIT AFTERNOON
TEMPERATURES EARLY PART OF NEXT WEEK.

MAF  070/095/069/094    0000
LSA  069/095/068/094    0000
6R6  074/095/073/096    0000
MRF  062/090/060/088    1111
CNM  070/098/068/097    1111

.MAF...
TX...NONE.
NM...NONE.

R.FAGEN

In the hours before

Local storm report, Jun 20, 10:13 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1013 PM CDT THU JUN 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0441 PM                              TX   1.50 IN HAIL
06/20/02   CULBERSON                      QUARTER TO HALF DOLLAR
                                          SIZED HAIL 15 MILES SOUTH
                                          OF THE INTERSECTION OF
                                          HIGHWAY 62/180 AND
                                          HIGHWAY 54. REPORT FROM
                                          PARK RANGER.

0655 PM    PRESIDIO                  TX   0.88 IN HAIL
06/20/02   PRESIDIO                       NICKEL SIZED HAIL.
                                          REPORTED BY POLICE
                                          DEPARTMENT.

0700 PM    PRESIDIO                  TX   0.75 IN HAIL
06/20/02   PRESIDIO                       DIME SIZED HAIL COVERING
                                          THE GROUND. REPORT FROM
                                          TEXAS DEPARTMENT OF
                                          TRANSPORTATION.

0955 PM    6SE PRESIDIO              TX   FLASH FLOOD
06/20/02   PRESIDIO                       1-1.5 FEET OF RUNNING
                                          WATER COVERING FM 170.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:01 PM CDTSevere Thunderstorm WarningMAFPresidio44 min
Jun 20, 8:47 PM CDTFlash Flood WarningMAFPresidio3 hr
Jun 21, 1:31 AM CDTSevere Thunderstorm WarningMAFCulberson44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.